PORTLAND, Ore. (KOIN) — A Eugene man is recovering after a reaction to an antibiotic left him in the hospital for months.
Matthew Burdick went to the emergency room in September for what he thought was pink eye.
“They tell him not only does he have pink eye but strep throat an ear infection and they gave him amoxicillin and they sent him home,” Matthew’s wife, Jessie Burdick, told KOIN.
When he took the antibiotics, things started to get worse. Matthew got hives and blisters all over his body.
“His face started to swell. His eyes, this area, got really puffy, his jaw was swollen,” Jessie said.
The went back to urgent care and learned Matthew never had strep throat. He was given another medication but ended up back in the hospital 48 hours later.
That’s when doctors learned he was suffering from Steven Johnson Syndrome, a rare illness triggered by the antibiotic. The reaction got worse and turned into what’s called Toxic Epidermal Necrolysis.
Matthew was transferred to Legacy Emmanuel Hospital, where he was in a medically induced coma for 45 days.
After multiple surgeries including a cornea transplant, Matthew finally started to improve. He spent nearly 3 months in the hospital, but has finally returned home with his family on December 3.“They kept him sedated and on the breathing tube because of the level of involvement of his lungs,” Jessie said.
“Mentally he’s unbelievably well, he’s with it, he understands what happened he’s been able to process most of what he knows,” Jessie said. “He’s so, so my husband. He’s hasn’t changed in fact I think if he could be more himself through this, he is now more of himself.”